Stripe patterns and the eikonal equation

M.A. Peletier, M. Veneroni

Research output: Contribution to journalArticleAcademicpeer-review

Abstract

We study a new formulation for the Eikonal equation $|\nabla u|=1$ on a bounded subset of $\rm{R}^2$. Considering a field P of orthogonal projections onto 1-dimensional subspaces, with $\rm{div} P \in L^2$, we prove existence and uniqueness for solutions of the equation $P \rm{div} P = 0$. We give a geometric description, comparable with the classical case, and we prove that such solutions exist only if the domain is a tubular neighbourhood of a regular closed curve. This formulation provides a useful approach to the analysis of stripe patterns. It is specifically suited to systems where the physical properties of the pattern are invariant under rotation over 180 degrees, such as systems of block copolymers or liquid crystals.
Original languageEnglish
Pages (from-to)183-189
JournalDiscrete and Continuous Dynamical Systems - Series S
Volume5
Issue number1
DOIs
Publication statusPublished - 2012

Fingerprint Dive into the research topics of 'Stripe patterns and the eikonal equation'. Together they form a unique fingerprint.

  • Cite this